Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 39, NWS Birmingham, AL

July 6, 20054 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 6, 2005, 8:30 PM CDT for 4 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2005, 8:30 PM CDT (01:30 UTC)
Expired
Jul 7, 2005, 12:30 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Chambers County, AL, Clay County, AL, Randolph County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 684 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
684 m²/s²
0-3 km storm-relative helicity
980 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 070130
FFWBMX
ALC017-027-111-123-070530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...LANETT...LAFAYETTE
  CLAY COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ASHLAND
  RANDOLPH COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WEDOWEE...ROANOKE
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...DADEVILLE...ALEXANDER CITY

* UNTIL 1230 AM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLAND...
  STROUD...PYRITON...NEWELL...NEW SITE...MILLERVILLE AND LINEVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3275 8589 3277 8597 3275 8600 3311 8599
      3312 8617 3320 8617 3321 8612 3329 8612
      3330 8597 3339 8598 3340 8592 3350 8590
      3347 8579 3350 8534 3274 8513 3272 8567
      3260 8570 3259 8580 3251 8581 3251 8588

$$

JD/81

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:50 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 2:50 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT WED JUL 6 2005

.SHORT TERM...(LATE THIS AFTERNOON THROUGH SATURDAY) TORNADO AND HEAVY
RAINFALL POTENTIAL FOR THE REST OF THIS AFTERNOON INTO TONIGHT ASSOCIATED
FROM TROPICAL DEPRESSION CINDY ARE THE MAIN CONCERNS.

FOR THE SHORT TERM...USED A BLEND OF MODEL DATA...BUT SLIGHTLY LEANED
TOWARDS THE GFS MODEL...SINCE IT APPEARS TO HANDLE THE LOCATION...
RAINFALL AMOUNTS...AND MOISTURE WITH CINDY BEST.  BEYOND TONIGHT...THE
NAM MODEL APPEARS TO BE TOO WET...WHILE THE GFS MODEL APPEARS TO BE DRY.

AT 230 PM CDT...TROPICAL DEPRESSION CINDY WAS LOCATED OVER CLARKE AND WILCOX
COUNTIES IN SOUTHWEST ALABAMA.  THE DEPRESSION WAS MOVING NORTHEAST AROUND
15 MPH.  RAIN WAS WIDESPREAD ACROSS CENTRAL ALABAMA WITH THE HEAVIEST RAIN
OCCURRING SOUTH OF A TUSCALOOSA TO AUBURN LINE.  DOPPLER RADAR INDICATED THAT
TWO TO FOUR INCHES OF RAINFALL HAS OCCURRED TODAY BETWEEN DEMOPOLIS AND SELMA.

BANDS OF THUNDERSTORMS WITH STRONG ROTATION EXTENDED SOUTHEAST OF A
SELMA TO ROANOKE LINE.  ISOLATED TORNADOES ARE POSSIBLE IN THESE BANDS.
POSSIBLE TORNADO DAMAGE HAS BEEN REPORTED IN ELMORE COUNTY.

ACROSS CENTRAL ALABAMA...SURFACE TEMPERATURES RANGED AT 230 PM CDT FROM
AROUND 70 DEGREES IN RAIN-COOLED AIR WEST OF INTERSTATE 65 TO THE UPPER 80S
NEAR EUFAULA.  SURFACE DEWPOINTS RANGED FROM THE MID 60S WEST TO THE MID 70S
SOUTHEAST OF INTERSTATE 85.  THE AIR WAS VERY UNSTABLE SOUTHEAST OF A SELMA
TO AUBURN LINE.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...CINDY...OR WHAT/S LEFT OF CINDY...
WILL MOVE NORTHEAST AND REACH SELMA AROUND 6 PM CDT...THEN MOVE INTO GEORGIA
BETWEEN HEFLIN AND LANETT AROUND MIDNIGHT.

ISOLATED TORNADOES ARE POSSIBLE EAST OF A SELMA TO GADSDEN LINE...INCLUDING
THE MONTGOMERY...TROY...AUBURN...AND ANNISTON AREAS...THROUGH 9 PM CDT.
STRONG LOW LEVEL WINDS AND VERY UNSTABLE AIR EAST OF CINDY WILL ALLOW THE
DEVELOPMENT OF ROTATING SHOWERS AND THUNDERSTORMS ACROSS EAST CENTRAL
ALABAMA THROUGH EARLY EVENING BEFORE THE ATMOSPHERE COOLS AND WINDS WEAKEN
AFTER SUNSET.  TWO TORNADO WATCHES ARE IN EFFECT UNTIL 7 PM CDT FOR EAST
CENTRAL ALABAMA UNTIL 7 PM CDT.

HEAVY RAINFALL IS POSSIBLE TONIGHT ALONG AND JUST NORTH OF CINDY WHERE TWO
TO FOUR INCHES ARE POSSIBLE.  THE HEAVIEST RAIN WILL OCCUR THIS EVENING
ROUGHLY ALONG A DEMOPOLIS TO CLANTON TO WEDOWEE LINE.  CURRENT FLASH FLOOD
WATCH IN EFFECT UNTIL 7 AM THURSDAY MORNING FOR AREAS GENERALLY SOUTH OF A
LIVINGSTON TO WEDOWEE LINE HANDLES THIS WELL...AND DO NOT PLAN ON ADJUSTING IT.
MOST OF THE RAIN SHOULD MOVE OUT OF ALABAMA AND INTO GEORGIA BY 3 AM CDT.

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FOR NEARLY THE SAME
AREAS COVERED BY THE FLASH FLOOD WATCH.  SUSTAINED WINDS OF 10 TO 20 MPH
WITH GUSTS UP TO 30 MPH ARE LIKELY ACROSS THESE AREAS TONIGHT AS CINDY
MOVES ACROSS.  THE WINDS WILL SLOWLY DIMINISH THROUGH THE NIGHT AS CINDY
WEAKENS AND MOVES AWAY FROM THE AREA.

THURSDAY THROUGH SATURDAY...GENERALLY EXPECT DRIER CONDITIONS AND
LOWER RAIN CHANCES DURING THIS TIME FRAME.  THE HIGHEST RAIN CHANCES...
THUS HIGHEST MOISTURE AND BEST LIFT...WILL BE ACROSS AREAS SOUTH OF
INTERSTATE 20.  KEPT MAINLY AFTERNOON/EVENING RAIN CHANCES DURING
THIS TIME FRAME...GENERALLY IN THE 20 (NORTHWEST) TO 50 (SOUTHEAST)
PERCENT RANGE.  HEAVY RAINFALL AND SEVERE WEATHER ARE NOT EXPECTED.

AS FOR TEMPERATURES...TOOK A BLEND OF MODEL DATA.  THINK THE NAM/MET MODEL
NUMBERS LOOK A BIT MORE ON TRACK THAN THE GFS MODEL.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY) THE MAIN CONCERN IS THE POSSIBLE
EFFECTS FROM TROPICAL STORM/HURRICANE DENNIS SUNDAY THROUGH TUESDAY.

THE LATEST NHC GUIDANCE...SIMILAR TO THE GFS MODEL...HAS HURRICANE
DENNIS APPROACHING CENTRAL ALABAMA AND MAKING LANDFALL NEAR PENSACOLA
FLORIDA MONDAY MORNING AS A MAJOR CATEGORY THREE HURRICANE.  FOR NOW...
WITH MUCH UNCERTAINTY IN THE FORECAST TRACK OF DENNIS...WILL KEEP MID RANGE
RAIN CHANCES SUNDAY THROUGH TUESDAY...WHICH ARE ABOVE MEX MODEL GUIDANCE
AND CLIMATOLOGY.  PLAN ON KEEPING GUSTY WINDS IN THE FORECAST SUNDAY
THROUGH TUESDAY AS WELL.

DENNIS MAY HAVE SIGNIFICANT HEAVY RAINFALL...WIND...AND POSSIBLE TORNADO
IMPACTS TO CENTRAL ALABAMA SUNDAY THROUGH TUESDAY.  STAY TUNED TO THE
LATEST FORECASTS AND INFORMATION REGARDING THE TRACK OF DENNIS AND ITS
POTENTIAL IMPACTS ON CENTRAL ALABAMA.

&&

.SYNOPSIS...TROPICAL DEPRESSION CINDY WILL MOVE ACROSS CENTRAL ALABAMA
THIS EVENING AND BRING HEAVY RAINFALL AND POSSIBLE TORNADOES TO THE
FORECAST AREA TONIGHT.  DRIER WEATHER CAN BE EXPECTED THURSDAY
THROUGH SATURDAY.  TROPICAL STORM/HURRICANE DENNIS WILL APPROACH
THE AREA LATE THIS WEEKEND AND POSSIBLY AFFECT CENTRAL ALABAMA
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  82  67  90 / 100  50  30  20
ANNISTON    68  83  68  90 / 100  50  30  30
BIRMINGHAM  67  84  69  90 / 100  30  20  20
TUSCALOOSA  67  88  68  92 /  90  20  10  20
CALERA      67  86  69  90 / 100  40  20  20
AUBURN      72  86  70  89 /  90  50  30  30
MONTGOMERY  72  89  71  93 /  70  50  30  30
TROY        71  89  70  92 /  60  50  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM THURSDAY MORNING SUMTER TO BIBB AND
SHELBY TO RANDOLPH COUNTY AND POINTS SOUTH

LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM THURSDAY MORNING FOR THE SAME AREAS
INCLUDED IN THE FLASH FLOOD WATCH EXCEPT FOR SHELBY/TALLADEGA/CLAY/RANDOLPH
COUNTIES.

&&

MBS/91

In the hours before

Local storm report, Jul 6, 4:59 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      DAVISTON                33.06N 85.64W
07/06/2005                   TALLAPOOSA         AL   EMERGENCY MNGR

            FLOODING WAS REPORTED ACROSS HIGHWAY 22,WATER COVERING
            THE ROAD,NEAR DAVISTON.

&&

JBW
Local storm report, Jul 6, 5:48 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          5 N AUTAUGAVILLE        32.50N 86.66W
07/06/2005                   AUTAUGA            AL   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMED THAT AN F1 TORNADO TOUCHDOWN 5
            MILES NORTH OF AUTAUGAVILLE ON COUNTY ROAD 13. PATH
            LENGTH WAS ONE QUARTER OF A MILE, WITH WIDTH BEING 20 TO
            30 YARDS.

&&

JBW
Local storm report, Jul 6, 6:06 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     3 SE BILLINGSLEY        32.63N 86.67W
07/06/2005                   AUTAUGA            AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY RD 19 NEAR VIDA. POSSIBLE TORNADO

0130 PM     TORNADO          5 N AUTAUGAVILLE        32.50N 86.66W
07/06/2005                   AUTAUGA            AL   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMED THAT AN F1 TORNADO TOUCHDOWN 5
            MILES NORTH OF AUTAUGAVILLE ON COUNTY ROAD 13. PATH
            LENGTH WAS ONE QUARTER OF A MILE, WITH WIDTH BEING 20 TO
            30 YARDS.

0205 PM     TSTM WND DMG     SHORTER                 32.40N 85.94W
07/06/2005                   MACON              AL   PUBLIC

            LIGHT SHINGLE DAMAGE AND FEW SIGNS DOWN.

0205 PM     TSTM WND DMG     SHORTER                 32.40N 85.94W
07/06/2005                   MACON              AL   LAW ENFORCEMENT

            WINDOW DAMAGE. POSSIBLE TORNADO

0230 PM     TSTM WND DMG     WETUMPKA                32.54N 86.20W
07/06/2005                   ELMORE             AL   EMERGENCY MNGR

            POWER LINES DOWN IN TWO LOCATIONS NEAR HOGAN RD. POSSIBLE
            TORNADO

0300 PM     FLASH FLOOD      SSE KENT                32.62N 85.95W
07/06/2005                   ELMORE             AL   CO-OP OBSERVER

            SIX INCHES OF WATER OVER AL HWY 229 NORTH OF TALLASSEE.

0310 PM     TORNADO          2 W PRATTVILLE          32.46N 86.48W
07/06/2005                   AUTAUGA            AL   EMERGENCY MNGR

            PD REPORTED A TORNADO ON THE GROUND NEAR AUTAUGA HILLS.

0336 PM     TORNADO          E CAMP HILL             32.80N 85.65W
07/06/2005                   TALLAPOOSA         AL   EMERGENCY MNGR

            POSSIBLE TORNADO TOUCHDOWN WAS REPORTED ON THE
            TALLAPOOSA/CHAMBERS COUNTY LINE NEAR HIGHWAY 50 EAST OF
            CAMP HILL.

0357 PM     TORNADO          2 N SALEM               32.63N 85.24W
07/06/2005                   LEE                AL   EMERGENCY MNGR

            POSSIBLE TORNADO TOUCHDOWN WAS REPORTED 2 MILES NORTH OF
            SALEM. NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN.

0358 PM     HAIL             5 SW ASHLAND            33.22N 85.89W
07/06/2005  0.75 INCH        CLAY               AL   EMERGENCY MNGR

            PENNY SIZE HAIL WAS REPORTED ON COUNTRY CLUB ROAD,
            HALFWAY BETWEEN ASHLAND AND LINEVILLE.

0458 PM     FLASH FLOOD      DAVISTON                33.06N 85.64W
07/06/2005                   TALLAPOOSA         AL   EMERGENCY MNGR

            FLOODING WAS REPORTED ACROSS HIGHWAY 22,WATER COVERING
            THE ROAD,NEAR DAVISTON.

&&

JBW
Special weather statement, Jul 6, 7:57 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT WED JUL 6 2005

ALZ027-036-043-070600-
757 PM CDT WED JUL 6 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 614...

COOSA             ELMORE            TALLADEGA

ALZ018>021-028>029-037>038-045>048-070600-
757 PM CDT WED JUL 6 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH
NUMBER 614...

BULLOCK           CALHOUN           CHAMBERS          CHEROKEE
CLAY              CLEBURNE          ETOWAH            LEE
MACON             RANDOLPH          RUSSELL           TALLAPOOSA
Local storm report, Jul 6, 8:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          5 W NOTASULGA           32.56N 85.76W
07/06/2005                   MACON              AL   EMERGENCY MNGR

            *** 1 INJ *** AN AUTO BODY SHOP WAS TOTALLY DESTROYED
            ALONG HIGHWAY 199 IN EXTREME NORTHERN MACON COUNTY. THE
            DAMAGE OCCURRED BETWEEN CR 37 AND CR 60. ONE MAN IN THE
            SHOP WAS INJURED AS HE WAS THROWN OUT OF THE BUILDING.

&&

JBW
Local storm report, Jul 6, 8:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TORNADO          5 W NOTASULGA           32.56N 85.76W
07/06/2005                   MACON              AL   EMERGENCY MNGR

            *** 1 INJ *** AN AUTO BODY SHOP WAS TOTALLY DESTROYED
            ALONG HIGHWAY 199 IN EXTREME NORTHERN MACON COUNTY. THE
            DAMAGE OCCURRED BETWEEN CR 37 AND CR 60. ONE MAN IN THE
            SHOP WAS INJURED AS HE WAS THROWN OUT OF THE BUILDING.

&&

JBW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:18 PM CDTTornado WarningBMXClay, Randolph27 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.